acetaminophen, dextromethorphan, and diphenhydramine (cont.)
IN THIS ARTICLE
What should I discuss with my healthcare provider before using acetaminophen, dextromethorphan, and diphenhydramine (Diabetic Tussin Night Time Formula)?
Do not take this medication if you are allergic to acetaminophen, dextromethorphan, diphenhydramine, or other antihistamines.
Do not use a cough or cold medicine if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take cough or cold medicine before the MAO inhibitor has cleared from your body.
Ask a doctor or pharmacist about taking this medication if you have:
This medication may be harmful to an unborn baby. Tell your doctor if you are pregnant or plan to become pregnant during treatment.
This medication may pass into breast milk and could harm a nursing baby. Do not use this medication without telling your doctor if you are breast-feeding a baby.
Artificially-sweetened liquid forms of cold medicine may contain phenylalanine. This would be important to know if you have phenylketonuria (PKU). Check the ingredients and warnings on the medication label if you are concerned about phenylalanine.
How should I take acetaminophen, dextromethorphan, and diphenhydramine (Diabetic Tussin Night Time Formula)?
Use this medication exactly as directed on the label, or as it has been prescribed by your doctor. Do not use the medication in larger amounts, or use it for longer than recommended. Cold medicine is usually taken for only a short time until your symptoms clear up.
Do not give this medication to a child younger than 4 years old. Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.
An overdose of acetaminophen can cause serious harm. The maximum amount of acetaminophen for adults is 1 gram (1000 mg) per dose and 4 grams (4000 mg) per day. Taking more acetaminophen could cause damage to your liver. One teaspoon of acetaminophen, dextromethorphan, and diphenhydramine liquid usually contains 325 mg of acetaminophen. Know the amount of acetaminophen in the specific product you are taking.
If you drink more than three alcoholic beverages per day, do not take acetaminophen without your doctor's advice, and never take more than 2 grams (2000 mg) of acetaminophen per day.
Measure the liquid form of this medicine with a special dose-measuring spoon or cup, not a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist for one.
Take this medicine with food or milk if it upsets your stomach.
Drink extra fluids to help loosen the congestion and lubricate your throat while you are taking this medication.
This medication can cause you to have unusual results with allergy skin tests. Tell any doctor who treats you that you are taking an antihistamine.
If you need to have any type of surgery, tell the surgeon ahead of time if you have taken a cold medicine within the past few days.
Store this medicine at room temperature, away from heat, light, and moisture.
Report Problems to the Food and Drug Administration
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
Need help identifying pills and medications?
Find out what women really need.
Most Popular Topics
Pill Identifier on RxList
- quick, easy,
Find a Local Pharmacy
- including 24 hour, pharmacies